Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Bismarck, ND

June 11, 2001Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2001, 8:36 AM CDT for Stutsman County, North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 11, 2001, 8:36 AM CDT (13:36 UTC)
Expired
Jun 11, 2001, 9:15 AM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:55 AM CDTHail 1.75Eldridge, ND
Jun 11, 9:00 AM CDTHail 0.88Jamestown, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 111337
SVRBIS

NDC093-111415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
836 AM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 915 AM CDT

* AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF JAMESTOWN...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN AT 850 AM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4700 9919 4671 9905 4686 9848 4734 9854

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:00 AM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 1:00 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 AM CDT MON JUN 11 2001

CURRENT CONVECTIVE COMPLEX IS PROGGED OUT OF OUR FORECAST AREA THIS
MORNING...FOLLOWED BY A MUCH DRIER LOW LEVEL WESTERLY FLOW. I LOOK
FOR SOME CU IN THE MOIST WAKE OF THE CONVECTION...THEN SKIES WILL GO
MOSTLY CLEAR BY AFTERNOON. TONIGHT SHOULD BE QUIET AS WE REMAIN IN
THE DRY MODIFIED PACIFIC AIR. ON TUESDAY AN APPROACHING STRONG MID
LEVEL TROUGH STARTS THE SURFACE FLOW BACKING WITH THE DEVELOPMENT OF
A LEE SIDE TROUGH. THIS IN TURN BRINGS A STRONG RETURN OF LOW LEVEL
MOISTURE TO THE WESTERN PLAINS. BY LATE TUESDAY AFTERNOON CONVECTIVE
ACTIVITY SHOULD BE IN FULL FLOWER ACROSS THE NORTHERN
PLAINS...PERSISTING THROUGH WEDNESDAY. FORTUNATELY IT LOOKS LIKE THE
MAIN THREAT FOR SEVERE WEATHER WILL REMAIN WELL SOUTH OF THE
STATE...NEAR THE VICINITY OF THE WARM FRONT.

.BIS...NONE.
RSL

In the hours before

Special weather statement, Jun 11, 2:46 AM CDT, 5 hours 50 minutes before
NDZ001-009-017-110940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
246 AM CDT (146 AM MDT) MON JUN 11 2001

AT 244 AM CDT (144 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
RAINSHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM EASTERN
DIVIDE COUNTY TO THE SOUTH AND WEST TORWARD GLENDIVE. MOST OF THESE
SHOWERS ARE LIGHT TO MODERATE. THE LINE OF SHOWERS IS MOVING TO THE
EAST. A STRONGER THUNDERSTORM CELL LOCATED IN  EASTERN MONTANA IS
MOVING TO THE EAST NORTH EAST AT 50 MPH AND MAY MOVE THROUGH
SOUTHERN MCKENZIE COUNTY TO NEAR THEORDORE ROOSEVELT NATIONAL PARK
WITHIN THE NEXT HOUR. STAY TUNED TO NOAA WEATHER RADIO FOR THE
LATEST.

RV
Special weather statement, Jun 11, 4:45 AM CDT, 3 hours 51 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111430-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT MON JUN 11 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS IN CENTRAL NORTH DAKOTA
THIS MORNING...

.FORECAST...THUNDERSTORMS WILL MOVE THROUGH CENTRAL NORTH DAKOTA
THIS MORNING. A FEW STORMS MAY BE SEVERE. CONDITIONS WILL IMPROVE BY
NOON AS SURFACE WINDS TURN NORTHWEST BRINGING DRIER AIR AND SUNNY
SKIES.

.DISCUSSION...THE WARM FRONT WHICH BECAME ESTABLISHED EAST-WEST OVER
THE DAKOTAS TWO DAYS AGO WILL MOVE EAST AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE DAKOTAS.  COOLER TEMPERATURES CAN BE EXPECTED TODAY
THROUGH MID WEEK AS HIGH PRESSURE MOVES INTO THE AREA AND THE UPPER
LEVEL RIDGE SHIFTS EAST OF THE STATE.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED IN FOR CENTRAL NORTH
DAKOTA THIS MORNING. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY.

TSW
Special weather statement, Jun 11, 4:45 AM CDT, 3 hours 51 minutes before
NDZ001-009-017-111035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
445 AM CDT (345 AM MDT) MON JUN 11 2001

AT 440 AM CDT (340 AM MDT) RADAR IN WILLISTON INDICATED MOSTLY
LIGHT TO MODERATE RAINSHOWERS EXTENDING NORTHEAST TO SOUTHWEST FROM
EASTERN DIVIDE COUNTY TO RICHLAND COUNTY IN EASTERN MONTANA. THERE
IS A HEAVY RAINSHOWER LOCATED IN SOUTHEASTERN DIVIDE AND
NORTHEASTERN WILLIAMS COUNTIES. THIS HEAVY SHOWER SHOULD MOVE OUT
OF THESE COUNTIES WITHIN THE NEXT 10 MINUTES. MORE RAINSHOWERS AND
POSSIBLY A THUNDERSTORM ARE EXPECTED THROUGH MID MORNING WITH
IMPROVING CONDITIONS LATER IN THE DAY.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:16 PM CDTSevere Thunderstorm WarningBISMcKenzie64 min
Jun 11, 1:52 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward53 min
Jun 11, 2:35 AM CDTSevere Thunderstorm WarningBISPierce40 min
Jun 11, 3:20 AM CDTSevere Thunderstorm WarningBISMorton40 min
Jun 11, 4:09 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.